Background: With the growing number of pharmacological agents available nowadays, the gastrointestinal drug-induced side effects become more common than ever. However, drug-induced pancreatitis belongs to rather seldom reported adverse drug reactions, probably because of the difficulty in proving the relationship between an inflammation of the pancreas and the pharmacotherapy with a certain drug.
Aim: The aim of this review is to draw attention to an infrequent but real problem of drug-induced acute pancreatitis associated with medications commonly used in the treatment of gastrointestinal disorders.
Methodology: For the purpose of that the PubMed database was searched using the keywords "drug-induced pancreatitis", "drug-associated pancreatitis", "acute pancreatitis", "pancreatitis" in various combinations and relevant literature was reviewed.
Results: A substantial number of drugs commonly prescribed for gastrointestinal disorders are known to cause acute pancreatitis. Case reports and review articles published so far draw attention to medications already known to cause drug-induced pancreatic damage as well as implicate new drugs. Generally, the etiopathological mechanisms involved in drug-induced pancreatitis remain unclear. It is difficult to establish or rule out definitely such unwanted event, especially in patients taking numerous medications prescribed for multiple comorbidities.
Conclusion: Pharmacological agents are among etiologic factors that should be considered in all patients presenting with signs and symptoms consistent with acute pancreatitis. The diagnosis of drug-induced AP is often difficult to established. Therefore a high index of suspicion and thorough drug history are crucial for making the final diagnosis.
Copyright © 2010 European Federation of Internal Medicine. Published by Elsevier B.V. All rights reserved.